Workplace Approved CPR and AED Courses, Training and Re-Certification. Call Toll Free: 1-888-870-7002
Header

First Aid Management for Drug Allergies

November 26th, 2013 | Posted by Julius Mark in Allergies

Drug allergies occur when the immune system makes an abnormal reaction to a particular drug or medication. It is when the immune system mistakes the drug as a harmful substance trying to infect the body. An allergic reaction may occur anytime even if the drug has been taken numerous times before and there was no reaction prior to the first allergic reaction. An allergic reaction may occur after the immune system of the body produces an antibody called IgE against the particular medication.

Drug Allergies

Drug Allergies

The next time the drug is taken, the IgE will communicate with the white blood cells to produce histamine, which causes the group of symptoms associated with allergic reactions.

Majority of the drug-related symptoms are not considered as true drug allergies, as the immune system is not involved. Drug allergy and non-allergic drug reaction often produce similar symptoms thus they are easily confused with one another. However, both drug allergy and non-allergic drug reactions are called an adverse drug event and have to be diagnosed by a doctor. Some cases may lead to anaphylaxis, a severe form of allergic reaction that is considered a medical emergency.

Most Common Drug Allergies

Almost any drug can result to an adverse drug event, including both prescription and over-the-counter (OTC) medications. Sometimes, it is a particular substance or component in a drug that can lead to an allergic reaction such as, egg proteins, dyes, and peanuts.

  • Penicillin and other related antibiotics (usually containing sulfonamides)
  • Anticonvulsants
  • Insulin
  • Sulfa drugs
  • Iodinated x-ray contrast dyes*
  • Aspirin, ibuprofen and other pain medications*
  • High blood pressure drugs*
  • In rare cases, vaccines

*causes non-allergic adverse reactions

Symptoms of Drug Allergies

Most drug allergies result to minor symptoms. They rarely progress to anaphylaxis, which can be severe and life-threatening.

  • Skin rashes
  • Hives
  • Itching of the eyes and/ or the skin
  • Swollen lips, tongue or face
  • Wheezing

Symptoms of anaphylaxis are the following:

  • Difficulty breathing
  • Nausea and vomiting
  • Diarrhea
  • Abdominal cramps
  • Confusion
  • Palpitations
  • Quick pulse
  • Decreased blood pressure

First Aid Management for Drug Allergies

For most cases of drug allergies, especially if it is the first attack, seek emergency medical help or ask someone to bring the casualty to the emergency room for a checkup. Treatment will vary depending on the symptoms that manifest. Most treatment is aimed at relieving of symptoms and preventing further reaction in the body.

  • In minor reactions:
    • Take OTC antihistamines. Make sure it is approved by the doctor.
    • Advise the person to take cool showers and to apply cold compress. Rest in a cool room and wear loose clothes.
    • Do not use strong soaps, detergents and other chemicals.
  • In serious reactions:
    • Corticosteroids may be given in the hospital, either orally or through injection.
  • In anaphylaxis:
    • Seek medical care as soon as possible. Epinephrine may be injected and hospital care may be required to stabilize condition.

Disclaimer: The information given above should not be used for medical diagnosis or medical advice. To learn how to treat drug allergies and other allergic reactions, join in First Aid Training. Join in CPR courses to learn proper CPR in severe cases of drug allergies or in anaphylaxis.

You can follow any responses to this entry through the RSS 2.0You can skip to the end and leave a response. Pinging is currently not allowed.

Leave a Reply

Your email address will not be published. Required fields are marked *

Time limit is exhausted. Please reload CAPTCHA.